Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 23, NWS Honolulu, HI

December 31, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 31, 2020, 11:32 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2020, 11:32 AM HST (21:32 UTC)
Expired
Jan 2, 2021, 4:00 AM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWHW70 PHFO 312132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1132 AM HST Thu Dec 31 2020

...STRONG WINDS THROUGH NEW YEARS DAY...

.A high passing north of the area will produce strong winds
through New Years Day.

HIZ014>021-024>026-011045-
/O.NEW.PHFO.WI.Y.0023.201231T2132Z-210102T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
1132 AM HST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Northeast winds 15 to 30 mph with localized gusts over 
  55 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  of Hawaii.

* WHEN...Until 6 PM New Years Day.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages. 

* ADDITIONAL DETAILS...Because of the mountainous terrain in our
  islands winds may vary greatly from one location to another. The
  strongest winds will occur where winds blow over ridges and
  accelerate downslope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for power outages. Avoid walking under overhanging 
tree limbs. Be very careful when using fireworks.

&&

$$
Donaldson
5 follow-up statements
330 
WWHW70 PHFO 010136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Thu Dec 31 2020

...STRONG WINDS THROUGH NEW YEARS DAY...

.A high passing north of the area will produce strong winds
through New Years Day.

HIZ014>021-024>026-011430-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
336 PM HST Thu Dec 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM FRIDAY...

* WHAT...Northeast winds 15 to 30 mph with localized gusts over 
  55 mph.

* WHERE...Lanai, Kahoolawe, and portions of Maui and the Big 
  Island of Hawaii.

* WHEN...Until 6 PM New Years Day.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...Because of the mountainous terrain in our 
  islands winds may vary greatly from one location to another. 
  The strongest winds will occur where winds blow over ridges 
  and accelerate downslope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for power outages. Avoid walking under overhanging
tree limbs. Be very careful when using fireworks.

&&

$$
Donaldson
957 
WWHW70 PHFO 011325
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Fri Jan 1 2021

...STRONG WINDS UNTIL THIS EVENING OVER PORTIONS OF THE EASTERN
HAWAIIAN ISLANDS...

.A high passing north of the area will produce strong winds
over the windier portions of Maui and Hawaii Counties through the
afternoon hours ending this evening.

HIZ014>021-024>026-020230-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
325 AM HST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 15 to 30 mph with localized gusts over 
  55 mph.

* WHERE...Lanai, Kahoolawe, and portions of Maui and the Big 
  Island of Hawaii.

* WHEN...Until 6 PM this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...The strongest winds will occur over ridges
  and through valleys where winds can accelerate downslope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution. Be prepared for power outages. 
Avoid walking under overhanging tree limbs. 

&&

$$

RCB
439 
WWHW70 PHFO 020118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Fri Jan 1 2021

...WIND ADVISORY THROUGH THE NIGHT FOR PORTIONS OF THE BIG ISLAND
AND MAUI COUNTY...

HIZ014>021-024>026-021400-
/O.EXT.PHFO.WI.Y.0023.000000T0000Z-210102T1400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
318 PM HST Fri Jan 1 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM HST SATURDAY...

* WHAT...Northeast to east winds 15 to 30 mph with localized 
  gusts over 50 mph.

* WHERE...Lanai, Kahoolawe, and portions of Maui and the Big
  Island.

* WHEN...Until 4 AM HST Saturday, with highest chances for strong
  winds during the evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...The strongest winds will occur over 
  ridges and through valleys where winds can accelerate 
  downslope.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those
in high profile vehicles, are urged to drive with extreme
caution. Be prepared for power outages. Avoid walking under
overhanging tree limbs.

&&

$$
Wroe
055 
WWHW70 PHFO 020737
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
937 PM HST Fri Jan 1 2021

...WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS...

HIZ028-022045-
/O.EXB.PHFO.WI.Y.0023.000000T0000Z-210103T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
937 PM HST Fri Jan 1 2021

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Northeast to east winds 35 to 50 mph with localized gusts
  over 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...A Wind Advisory for the summits means that sustained
  winds of at least 45 mph, or gusts of at least 55 mph, are
  expected. Motorists should use extra caution.

* PRECAUTION...Motorists should use extra caution.

&&

$$

HIZ014>021-024>026-021400-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T1400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
937 PM HST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST SATURDAY...

* WHAT...Northeast to east winds 15 to 30 mph with localized 
  gusts over 50 mph.

* WHERE...Lanai, Kahoolawe, and portions of Maui and the Big 
  Island.

* WHEN...Until 4 AM HST Saturday, with highest chances for 
  strong winds during the evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...The strongest winds will occur over 
  ridges and through valleys where winds can accelerate 
  downslope.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those
in high profile vehicles, are urged to drive with extreme
caution. Be prepared for power outages. Avoid walking under
overhanging tree limbs.

&&

$$
Lau
593 
WWHW70 PHFO 021931
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
931 AM HST Sat Jan 2 2021

HIZ028-022045-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-210103T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
931 AM HST Sat Jan 2 2021

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory threshold across the Big
Island summits. The Wind Advisory is therefore cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:47 AM HST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 31, 9:47 AM HST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
947 AM HST Thu Dec 31 2020

.SYNOPSIS...
A high north of the area will produce locally strong trade winds
through New Years Day. The trades will keep showers focused over
mainly windward areas with dry conditions continuing over leeward
ares. Winds will subside next week as the high moves off to the
east.

&&

.DISCUSSION...
A surface high about 970 miles northwest of Oahu is forecast to
move east fairly quickly over the next few days. The pressure
gradient south of the high will produce locally strong trade winds
through New Years Day. A ridge aloft just north of the islands
will help make the trade wind strong and deep. The ridge will also
keep the atmosphere quite stable through the middle of next week.
The trade winds will focus showers over mainly windward areas,
but the strong winds will carry some showers leeward on Oahu and
Molokai, during mainly the night and early morning hours. The
stable conditions will limit rainfall amounts.

Wind speeds will peak tonight and New Years Day. A Wind Advisory
may be needed for parts of Maui County and the Big Island during
this time. The trades should ease a bit on Sunday, then remain at
moderate to locally breezy levels through much of next week.

&&

.FIRE WEATHER...
The atmosphere over the islands will be rather dry and stable for
the next few days. A high passing north of the area will produce
locally strong winds through New Years Day. The strong winds and
dry conditions over leeward areas will increase the fire danger.
Red Flag Warnings could be needed.

&&

.AVIATION...
Windward showers and brief MVFR will be common through today as
breezy trades remain on the wetter side. An expansion of windward
low clouds and showers is forecast for this evening through
tonight as trades become locally strong. This will cause an
increased probability of MVFR, particularly over Big Island where
AIRMET Sierra may again be needed. The strengthening trades will
also be sufficient to spread showers leeward despite the rather
low inversion around 5-6kft.

AIRMET Tango for lee turbulence will remain in effect through the
the forecast period.

AIRMET Sierra for Windward Big Island is expected to expire on
schedule at or before 22z / Noon HST.

&&

.MARINE...
The new extra-large northwest swell will quickly build this afternoon
and will produce surf heights well above warning thresholds this
evening into tonight. NOAA buoys 51001 and 51101 registered a peak
swell height of 16 feet and 17 seconds so far this morning. This
swell should peak overnight tonight, then steadily decrease
Friday into Saturday. The combination of the extra-large swell,
and the high astronomical high tides may result in minor coastal
water inundation within low-lying areas during the New Years
morning high tide. Another series of large northwest swells are
expected next week.

As far as winds, a high building north of the state will further
strengthen the trade winds through New Years Day. Gales are possible
across the Alenuihaha Channel as early as tonight, and a Gale
Watch has been issued for this zone. Elsewhere, we will see
widespread strong trades with near gales over the windier
channels. Winds are expected to lower to moderate to locally fresh
speeds early next week as the high shifts further east and the
pressure gradient relaxes.

The combination of these northwest swells and increasing trades
will create rough seas that will exceed Small Craft Advisory (SCA)
thresholds across all Hawaiian waters through Saturday.

Surf along east facing shores will increase tonight into Friday in
response to strengthening trade winds locally and upstream of the
state. Surf along east facing shores could reach the advisory
threshold on Friday. Minimal surf is expected along south facing
shores.

For additional details on the surf forecast, please refer to the
Collaborative Nearshore Swell and Wind Forecast (SRDHFO).

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM Friday for north and west facing
shores of Niihau Kauai Oahu and Molokai and north facing shores of
Maui.

Small Craft Advisory until 6 PM Saturday for all Hawaiian waters.

&&

DISCUSSION...Donaldson
AVIATION...JC
MARINE...Kino

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.